Day +1103: A little too ironic…and, yeah, I really do think…

“It’s like rain on your wedding day
It’s a free ride when you’ve already paid
It’s the good advice that you just didn’t take
Who would’ve thought… it figures”

12/7/2013: In between appointments at Johns Hopkins Thursday, we picked up my first refill for the cyclosporine 1% eye drops. They have to be compounded specially by one of the outpatient pharmacies there. Recall these are the “miracle” drops I talked about last post. I told the tale of being allergic to inert ingredients in Restasis a few times throughout the day to staff updating my medication list. Believe me, after the two-year struggle with irritated eyes and blurred vision, I was very excited about this discovery and apparent solution.

Fast forward to Thursday night. One drop in each eye from the fresh, new bottle, as I’ve done with the old since October 21. WHOA! That burns like crazy!! What’s going on?

I remove the old bottle from the trash to compare. Each eyedrop bottle is delivered packed in one of the regular amber plastic pill bottles. Prescription labels match: “c-cyclosporine 1% ophth solution Place one drop in each eye nightly.”

ComparisonI next examine the new eyedrop bottle. It’s smaller than the old wrapped in a stick-on label with Johns Hopkins, batch number, date, and c-cyclosporine 1%. I peel the label and see Artificial Tears commercially printed directly on the bottle. This makes sense as I was told this is what they use for a compounding base. However, the old bottle is not the same. It’s a generic clear plastic bottle with just the stick-on label with Johns Hopkins, batch number, date and c-VFEND 1%.

I had noticed the word “VFEND” before but thought it was a stock number or generic name so hadn’t paid much attention. After seeing the difference in the new label, however, I looked it up on the internet. To my surprise and horror, I discovered VFEND is an antifungal drug used to treat a specific type of corneal infection that I’ve never had. The pharmacy filled my original prescription incorrectly back in October! I’ve used the wrong medication for six and a half weeks.

It’s midnight when I realize this but I leave a lengthy message for my ophthalmologist using the Hopkins patient portal, explaining what has happened and asking to see her as soon as possible. I want to assure no harm has been done by unknowingly using the wrong prescription and having stopped the Restasis/cyclosporine abruptly with no tapering. If all is okay, I don’t want to resume either the Restasis or stronger cyclosporine compound.

Fast forward another 12 hours. I skipped the morning dose and hopped in the car to drive cross town for a vet appointment with my cat. My eyes started burning and my nose running profusely. This is the same thing that had been happening in early October, driving to Hopkins for my phototherapy after my morning Restasis. Only this time, it was much worse. By the time I left the vet, the pain was excruciating. I pulled to the side of the road a couple of times to try flushing my eyes with over the counter drops. Finally, I made it home and rinsed with cold tap water until the pain subsided. My eyes remained swollen, red, and sore the rest of the day. They’re fine again now after another night’s sleep and no more cyclosporine.

The funny thing is that I questioned both the pharmacy and the doctor on those drops in October when they didn’t burn or irritate my eyes. It seemed too good to be true. But after reassurances from both, I was convinced that the prescription was correct. Because I did my questioning via phone and email, and no one else asked me the right questions, the VFEND label was neither noticed nor discussed.

I see my ophthalmologist Friday and will figure out what to do from there. It will be difficult for anyone to persuade me to use any kind of cyclosporine in my eyes ever again. I need to file a formal complaint about the pharmacy error. Medication errors could have very serious consequences.

Will let you know how it all turns out!

10 Comments:

  1. The song–I like that song, but that isn’t the meaning of the word. It should be called Unfortunate. Our favorite 90s angry female, Canadian alternative musician should get her English straight.

    As for your experience–very scary. I hope there isn’t any harm and that your prescription is able to be sorted out. A very unfortunate (not ironic) experience.

    -Heather

    • I disagree. Ironic means an incongruity between the actual result of a sequence of events and the normal or expected result. It is most certainly ironic that using a misprescribed drug caused me to feel better while the correction caused unbearable pain. I chose the song precisely because of its title. What happened to me was both ironic and unfortunate. I’m not here to police Alanis :-).

  2. Well, since Heather didn’t come right out and say it, but only hinted, the song is “Ironic”, by Alanis Morrisette. 🙂

  3. damn I actually knew this one too!!!!!
    let it snow let it snow let it snowwwwwwwwwwwwwww

  4. Karen, I’d “Like” your response, but it isn’t Facebook. 🙂

  5. I’m so glad you were able to get home without getting in a car crash! Driving with burning eyes is no fun!

    I hope your eye doctor will be able to find a good solution for you! Sorry you have to wait until Friday though…

    Maybe this is a dumb question, but if the incorrect medication worked and didn’t cause you any pain or other side effects, why couldn’t you use it again? This time with a prescription, of course! I thought it was fairly common for people to be prescribed medication for “off label” uses.

    Xo Jenny

    • Jenny, not a dumb question at all. I considered the same thing and, in fact, tried using the VFEND the past couple of days. Now, it burns, too. I think that it was basically doing nothing before, either good or bad, and my eyes felt better because they weren’t being irritated by the Restasis. However, I had noticed the few days before the refill that they were feeling a bit dry. I think being without any dry eye treatment took awhile to catch up with me. The VFEND is probably burning because of the dryness. Sadly, my eyes are very dry and rather blurry today. I’m kind of depressed about it and hoping a better solution will be found. xo Karen

      p.s. Heather – *like* your like 🙂

  6. That is too bad. I’m sorry to hear that. It would have been nice if there was an easy solution. I hope your appointment with the specialist goes well…

    Xo Jenny

  7. There’s a chance the photopheresis treatments I’m getting for my skin will also help my eyes. It depends on whether the dryness is caused by GvHD or permanent damage from the chemotherapy. I start ECP Dec. 27th.

  8. Very unfortunate that this has happened. I hope you get a solution that will work for you. soon!
    Love,
    Cathy 🙂

Leave a Reply

Your email address will not be published. Required fields are marked *